Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 4, NWS Nashville, TN

February 8, 20174 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Feb 8, 2017, 3:28 PM CST for 4 counties in Tennessee. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 8, 2017, 3:28 PM CST (21:28 UTC)
Expired
Feb 8, 2017, 4:00 PM CST
In force
32 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, TN, Fentress County, TN, Overton County, TN, Pickett County, TN

The radar

The Nashville radar (KOHX), 124 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 8, 4:01 PM CSTHAIL 12 N Jamestown, TNPENNY TO QUARTER SIZE HAIL.
Feb 8, 4:02 PM CSTHAIL 13 N Jamestown, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

543 
WUUS54 KOHX 082128
SVROHX
TNC027-049-133-137-082200-
/O.NEW.KOHX.SV.W.0004.170208T2128Z-170208T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
328 PM CST WED FEB 8 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Northern Overton County in Middle Tennessee...
  Pickett County in Middle Tennessee...
  Southeastern Clay County in Middle Tennessee...
  Northwestern Fentress County in Middle Tennessee...

* Until 400 PM CST

* At 327 PM CST, a severe thunderstorm was located over Livingston,
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Livingston, Jamestown, Byrdstown, Wolf River Dock, Standing Stone
  State Park, Huntersville and Static.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3662 8506 3644 8483 3635 8533 3637 8541
      3646 8555 3663 8524
TIME...MOT...LOC 2127Z 240DEG 31KT 3642 8534 

HAIL...1.00IN
WIND...60MPH
 
$$

MR3
1 follow-up statement
271 
WWUS54 KOHX 082143
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
343 PM CST WED FEB 8 2017

TNC027-082153-
/O.CAN.KOHX.SV.W.0004.000000T0000Z-170208T2200Z/
Clay TN-
343 PM CST WED FEB 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area therefore the warning has been cancelled.

LAT...LON 3662 8506 3644 8483 3638 8516 3640 8532
      3648 8538 3653 8533 3652 8530 3653 8528
      3657 8527 3659 8528 3663 8524
TIME...MOT...LOC 2143Z 240DEG 31KT 3648 8520 

$$

TNC049-133-137-082200-
/O.CON.KOHX.SV.W.0004.000000T0000Z-170208T2200Z/
Overton TN-Pickett TN-Fentress TN-
343 PM CST WED FEB 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CST
FOR NORTHEASTERN OVERTON...PICKETT AND NORTHWESTERN FENTRESS
COUNTIES...

At 343 PM CST, a severe thunderstorm was located 7 miles southwest of
Byrdstown, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Livingston, Jamestown, Byrdstown, Wolf River Dock, Huntersville and
Static.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3662 8506 3644 8483 3638 8516 3640 8532
      3648 8538 3653 8533 3652 8530 3653 8528
      3657 8527 3659 8528 3663 8524
TIME...MOT...LOC 2143Z 240DEG 31KT 3648 8520 

HAIL...1.00IN
WIND...60MPH
 
$$

MR3

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 8, 3:01 PM CST, 27 minutes earlier.

Area forecast discussion, Feb 8, 3:01 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
301 PM CST Wed Feb 8 2017

.SHORT TERM...

At 20z a quasi-stationary front stretched from near MEM to near BNA
and Celina. Satellite pics showed quite a bit of clearing taking
place south of this boundary, which is expected to enhance
thunderstorm potential for the remainder of this afternoon and
into the early evening. Surface dew points along and south of the
front are in the mid to upper 50s, and surface based CAPE values
are running between 500 and 1000 J/kg. Some storms will fire up
along and ahead of the cold front as it drops across the area this
evening. With effective bulk shear greater than 50 kts and
straight hodographs, a couple of splitting supercells capable of
large hail and damaging winds will be possible. The tornado
potential is non zero, but 0-1 km storm relative helicity is a
little on the low side. The window for severe storms will be a
small one this evening as the front quickly sweeps through. HRRR
has been pretty consistent showing a line of storms clearing our
eastern counties by 02z or 03z. The area with the greatest
potential will be south of I-40.

Once the front clears the Cumberland Plateau this evening, look
for the chance for showers to decrease from the west for the
remainder of the night. Atmospheric moisture thins out rapidly as
the cooler air moves in from the northwest and by late tonight
and early Thursday, most of the moisture is confined to the
1000-850mb layer. There is a slight chance for some patchy
freezing drizzle for a few hours around sunrise along the
Cumberland Plateau, before precip cuts off entirely after 13z.
However, since ground temperatures are so warm and any freezing
precipitation that falls will be very light, do not expect any
travel problems.

Sunshine returns on Thursday. However, cold northerly flow will
keep highs mainly in the middle 30s to lower 40s. Winds will be a
bit gusty, making it seem even colder.

Cold weather sticks around through Thursday night, as lows drops
into the 20s. However, we rapidly warm up again on Friday, as
winds switch back to the south. Highs on Friday are forecast to be
in the 50s to around 60.

Expect a weak shortwave to give us at least a small chance for
showers Saturday and Saturday night, with southwesterly flow
allowing atmospheric moisture to deepen on Sunday and Sunday night,
ahead of another shortwave swinging through the Middle
Mississippi Valley. Have gone with POPs in the likely category
for late this weekend.

.LONG TERM...

The band of deepest moisture and scattered showers is forecast to
push south of the Mid-State on Monday, with highest POPs in our
area expected to be only around 30% over the south.

ECMWF and GFS provide somewhat different scenarios as we head
through the first part part of next week. Both models bring a
closed upper low into the Texas Big Bend area on Monday. However,
solutions diverge thereafter. The ECMWF lifts the upper low into
southeast Oklahoma by 18z Tuesday and spreads a chance for showers
over all of the Mid-State. Meanwhile, GFS is much slower and
further south with the movement of this closed low, keeping the
best chance for showers south of the Mid State for the duration of
the extended period. For now, will go with the more conservative
GFS solution-- especially since closed lows most often tend to be
slower than faster with their forward motion. Will keep at least
small POPs running through mid-week. However, if the GFS verifies,
we might actually see more sunshine than anything else. On the
other hand, if the ECMWF verifies, skies will be cloudier and
drippier.

Temperatures will continue running above normal through the
extended period, with highs Monday through Wednesday mainly in the
50s, and lows 35 to 40.

&&

.AVIATION...
18Z TAF DISCUSSION.

Low clouds continue to plague all three terminals this afternoon.
In addition, BNA is still dealing with fog which the models have
handled poorly. This was address with a LIFR tempo group for the
next couple of hours. A cold front will move through this
afternoon and evening. CSV has the best chance of rain and a
window for a couple of thunderstorms. VCSH was mentioned at BNA
and CKV due to lower chances.

Behind the front NW winds will increase to around 15 kts with
gusts as high as 25 kts. Some leftover moisture on the Cumberland
Plateau could allow for a light snow shower from 09z-14z at CSV,
but chances are low. Ceilings should slowly improve overnight and
by mid to late morning tomorrow all three terminals should be back
to VFR conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      31  39  26  57  49 /  40  10   0   0  10
Clarksville    28  36  25  56  51 /  30   0   0   0  10
Crossville     30  35  21  52  42 /  70  20   0   0  10
Columbia       31  41  25  58  48 /  40  10   0   0  10
Lawrenceburg   32  41  25  57  47 /  50  10   0   0  10
Waverly        29  38  26  57  50 /  30   0   0   0  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......19
AVIATION........Reagan
Hazardous weather outlook, Feb 8, 7:04 AM CST, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
704 AM CST Wed Feb 8 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-091315-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
704 AM CST Wed Feb 8 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight.

Strong storms, and maybe even a couple severe storms, will be
possible during the late afternoon and early evening hours today.
Gusty damaging winds and hail will be possible, especially south
of I-40. Storms should come to an end prior to midnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into the
evening hours.

THUNDERSTORM SPOTTER REPORTING CRITERIA...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (measured)
Structural Damage
Tress or Power Lines Down

27

In the hours before

Special weather statement, Feb 8, 2:54 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Nashville TN
254 PM CST WED FEB 8 2017

TNZ010-031-033-082130-
Overton TN-Clay TN-Jackson TN-
254 PM CST WED FEB 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OVERTON...JACKSON
AND SOUTH CENTRAL CLAY COUNTIES UNTIL 330 PM CST...

At 254 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles west of Gainesboro, moving northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Gainesboro, Granville and Whitleyville.

LAT...LON 3655 8552 3635 8540 3624 8576 3625 8578
      3624 8578 3625 8580 3625 8582 3627 8584
      3628 8584 3629 8585 3633 8584 3634 8583
      3637 8583 3643 8582
TIME...MOT...LOC 2054Z 244DEG 23KT 3636 8578

MR3

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 8:26 PM CSTSpecial Weather StatementOHXMontgomery34 min
Feb 7, 8:36 PM CSTSpecial Weather StatementOHXStewart39 min
Feb 7, 9:06 PM CSTSpecial Weather StatementOHXMontgomery24 min
Feb 7, 9:33 PM CSTSpecial Weather StatementOHXCheatham27 min
Feb 7, 9:37 PM CSTSpecial Weather StatementOHXMontgomery23 min
Feb 7, 9:51 PM CSTSpecial Weather StatementOHXSumner24 min
Feb 7, 10:10 PM CSTSpecial Weather StatementOHXDavidson35 min
Feb 8, 2:54 PM CSTSpecial Weather StatementOHXJackson36 min
Feb 8, 3:56 PM CSTSevere Thunderstorm WarningOHXFentress34 min
Feb 8, 4:57 PM CSTSpecial Weather StatementOHXWilson33 min
Feb 8, 5:13 PM CSTSpecial Weather StatementOHXLewis, Maury, Rutherford47 min
Feb 8, 5:33 PM CSTSpecial Weather StatementOHXGiles, Lawrence42 min
Feb 8, 5:50 PM CSTSpecial Weather StatementOHXDeKalb, White25 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.